MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144); Ulcer (2274)
Date of Event 02/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A technical investigation of the product failure was initiated including engineering analysis on the returned deflated balloon.Optical microscopy and scanning electron microscope (sem) images were obtained for the deflated balloon and an opening was observed.The initial investigation suggests that the preliminary root cause of the deflation was likely due to a manufacturing defect.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.The device labeling states, "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." and "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated.".
 
Event or Problem Description
A single deflated balloon was identified in a patient after approximately 5 months from the first balloon placement during a ct scan for reasons not involving the balloons.It is unknown if the patient experienced symptoms related to the balloon deflation.The deflated balloon was identified as located in the pyloric area of the stomach with no migration into the lower intestine during endoscopic removal on (b)(6) 2019.All balloons were successfully removed by endoscopy without complication and an ulcer was identified in the stomach during the removal.The balloons were returned for investigation.
 
Additional Manufacturer Narrative
Medical records for this event were obtained which documented that the patient presented to an ed on (b)(6) 2019 with symptoms of abdominal pain, nausea, vomiting, rectal bleeding, and hematemesis.All balloons were endoscopically removed and one balloon was identified as deflated and located close to the antrum.A 2 cm clean-based ulcer was noted at the pyloric channel with no signs of bleeding.Gastritis was observed during the endoscopy and gastric biopsies were taken with pathology report results documented as reactive superficial mucosal hyperplasia and as negative for helicobacter pylori.Administration records for this patient were also obtained which documented that the patient had three balloons implanted with a first balloon placement of (b)(6) 2018, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018 and that the balloon inflation pressures were recorded as within the labeled pressure range at implantation.Based on the records it was determined that the deflated balloon was the second balloon placed which was implanted for 100 days.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8444763
Report Number3009256831-2019-00076
Device Sequence Number2839502
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2019
Device Model Number7600-0001
Device Lot Number180815406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR